California, 2017

Flash Flood and Flooding in California, February 3, 2017

February 3, 2017 · NWS HNX · 18 events in 3 counties and zones

Tropical influx jet pushed into central California ahead of a cold front created heavy rains which were enhanced by orographical lifting with the Sierra Mountains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$23,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HNX wrote it up.

Tropical influx jet pushed into central California ahead of a cold front created heavy rains which were enhanced by orographical lifting with the Sierra Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before the first event at Feb 3, 6:39 AM PST, 4 hours 21 minutes earlier.

Area forecast discussion, Feb 3, 6:39 AM PST, 4 hours 21 minutes before
Area Forecast Discussion
National Weather Service San Joaquin Valley - Hanford CA
639 AM PST Fri Feb 3 2017

...UPDATED AVIATION SECTION...

.SYNOPSIS...
Another storm will bring rain and higher elevation snow to the
area today. A drying trend is expected this weekend. Wet weather
will return by early next week.

&&

.DISCUSSION...
Additional light to moderate scattered showers continue to track
northeast across central California this morning ahead of an
approaching Pacific cold frontal system. A band of heavier showers
accompanying the front is nudging slowly southward toward the
northern portion of our area. Short term high-res models move this
boundary through the region later this morning and afternoon. The
airmass is progged to destabilize with li's around -2 and capes
of 400-600 through early afternoon, mainly Fresno County
northward. This could lead to a few thunderstorms through this
afternoon. Rainfall should taper off overnight with just a few
lingering showers. Additional rain accumulations will range from
around 1/4 inch in the north Valley to a few hundredths down south
and in the desert. 1/2 to 1 inch is possible in the foothills and
lower Sierra zones. Snow levels will continue to run around 6 to
7 thousand feet with an additional 8-16 inches expected. The
Winter Storm Warning continues From Kings Canyon to Yosemite and a
Winter Weather Advisory in the Tulare County mountains through 10
pm tonight.

After tonight, the weekend will be mainly dry, as the low pressure
system moves away to the east. Just a weak ripple in the westerly
flow will brush by to our north Saturday, possibly kicking off a
stray shower or two over our extreme northern areas. Models are
similar in moving another trough through our area Sunday night,
bringing another round of rain and mountain snow through Monday
with some lingering showers into Tuesday. Expect similar rain and
snowfall totals with this system, with snow levels running near
the 6000 ft level. Gusty winds will pick up across portions of
the SJ Valley and desert zones as well as over the mountains with
the passing system Monday.

The middle of the week will bring a break from the rain, with
some fog likely in the San Joaquin Valley under a building ridge.
By Friday, a weak trough could bring more showers to the region.
Temperatures are progged to mostly remain above climo through the
period, lowering a little closer to normal behind the passing
troughs.

&&

.AVIATION...
Areas of IFR and mountain obscurations in low clouds and scattered
precipitation in the Sierra Nevada. Areas of MVFR in showers over
the San Joaquin Valley. Otherwise, VFR conditions are expected over
the next 24 hours across the central California interior.

&&

.AIR QUALITY ISSUES...
None.

&&

.CERTAINTY...

The level of certainty for days 1 and 2 is medium.
The level of certainty for days 3 through 7 is medium.

Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.php for additional information
an/or to provide feedback.

&&

.HNX Watches/Warnings/Advisories...
Winter Weather Advisory until 10 PM PST this evening CAZ097.

Winter Storm Warning until 10 PM PST this evening ABOVE 6000
FEET FOR THE CAZ096.

&&

public...JEB
avn/fw...DCH
synopsis...JEB

weather.gov/hanford

In the hours before

Local storm report, Feb 3, 7:38 AM PST, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
738 AM PST FRI FEB 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     NON-TSTM WND GST LOS BANOS               37.06N 120.83W
02/01/2017  U0.00 MPH        MERCED             CA   PUBLIC

            STRONG WIND GUSTS BLEW DOWN AN AIR CONDITIONING UNIT FROM
            A HOUSE ROOFTOP. WIND SPEED UNKNOWN.

&&

DS
Special weather statement, Feb 3, 9:30 AM PST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
930 AM PST FRI FEB 3 2017

CAZ090-093-031815-
Mariposa, Madera, and Fresno County Foothills CA-East-
Central San Joaquin Valley CA-
930 AM PST FRI FEB 3 2017

...SPECIAL WEATHER STATEMENT...

At 928 AM PST, Doppler radar was tracking a moderate to heavy rain
cell 11 miles northeast of Merced, moving northeast at 35 mph.

Winds in excess of 30 mph will be possible with this storm. Small
hail is also possible with this cell.

Locations impacted include...
Planada and Catheys Valley.

LAT...LON 3727 12039 3740 12049 3761 12017 3745 11995
TIME...MOT...LOC 1728Z 239DEG 29KT 3739 12031

Andersen
Special weather statement, Feb 3, 10:02 AM PST, 58 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
1002 AM PST FRI FEB 3 2017

CAZ093-096-031845-
Mariposa, Madera, and Fresno County Foothills CA-
Sierra Nevada from Yosemite to Kings Canyon CA-
1002 AM PST FRI FEB 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MARIPOSA AND SOUTHERN
TUOLUMNE COUNTIES UNTIL 1045 AM PST...

At 1001 AM PST, Doppler radar was tracking a strong thunderstorm 13
miles west of Bootjack, or 25 miles northeast of Merced, moving
northeast at 30 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Bootjack, Mariposa and Jerseydale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Hanford CA.

&&

LAT...LON 3754 11973 3745 11995 3761 12017 3778 11996
TIME...MOT...LOC 1801Z 229DEG 23KT 3751 12011

Andersen
Special weather statement, Feb 3, 10:49 AM PST, 11 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
1049 AM PST FRI FEB 3 2017

CAZ090-093-096-031930-
Mariposa, Madera, and Fresno County Foothills CA-East-
Central San Joaquin Valley CA-
Sierra Nevada from Yosemite to Kings Canyon CA-
1049 AM PST FRI FEB 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MARIPOSA...NORTHERN
MADERA AND EAST CENTRAL MERCED COUNTIES UNTIL 1130 AM PST...

At 1048 AM PST, Doppler radar was tracking a band of heavy to
moderate rainfall 16 miles southwest of Bootjack, or 19 miles east
of Merced, moving northeast at 30 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm. Lightning will also be possible with this storm. When
thunder roars go indoors.

Locations impacted include...
Bootjack, Mariposa, Jerseydale, Catheys Valley, Le Grand and Metcalf
Gap.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Hanford CA.

&&

LAT...LON 3717 12026 3734 12030 3773 11984 3745 11965
TIME...MOT...LOC 1848Z 236DEG 27KT 3735 12014

Andersen

The radar

The San Joaquin Valley radar (KHNX), 129 km away, was scanning. The volume nearest the first event began at 18:58 UTC.

Open the radar archive at this moment

Event by event

14 flood, 3 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, Mariposa

When
February 3, 11:00 AM PST
Where
Mariposa County, 1.65 mi E of Elliott Corner
Reported by
Trained Spotter
Coordinates
37.470, -119.740

Trained spotter report of 24 hour rainfall total of 0.75 inches near Ponderosa Basin in Mariposa County.

Flood, Fresno

When
February 3, 1:23 PM PST
Where
Fresno County, Herndon to 0.79 mi ENE of Herndon
Cause
Heavy Rain
Reported by
Public
Coordinates
36.830, -119.920

Public report of heavy rain causing road ponding/flooding near Herndon Avenue and State Highway 99 in the city of Fresno in Fresno County.

Heavy Rain, Mariposa

When
February 3, 1:35 PM PST
Where
Mariposa County, 1.65 mi E of Elliott Corner
Reported by
Trained Spotter
Coordinates
37.470, -119.740

Trained Spotter report of a one hour rainfall total of 0.75 inches along with some small hail near Ponderosa Basin in Mariposa County.

Flood, Madera

When
February 3, 1:49 PM PST
Where
Madera County, 6.63 mi E of Gregg to 6.38 mi E of Gregg
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.880, -119.810

California Highway Patrol reported road flooding on Avenue 9 and Childrens Boulevard near Fresno in Madera County.

Flash Flood, Fresno

When
February 3, 2:23 PM PST
Where
Fresno County, 2.9 mi WNW of Tollhouse to 2.5 mi WNW of Tollhouse
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.031, -119.451

California Highway Patrol reported road flooding near Lodge Road and Wiemiller Road with a vehicle stuck in flood waters west of Tollhouse in Fresno County. Road was temporarily closed to let water subside.

Flood, Fresno

When
February 3, 2:31 PM PST
Where
Fresno County, 1.77 mi NE of Tollhouse to 1.61 mi NNE of Tollhouse
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.040, -119.380

California Highway Patrol reported road flooding near Tollhouse Road and Shaver Springs Road about 5 miles southwest of Shaver Lake in Fresno County.

Flood, Mariposa

When
February 3, 2:36 PM PST
Where
Mariposa County, 2.65 mi SW of Usona to 3.14 mi SW of Usona
Cause
Heavy Rain
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
37.420, -119.860

California Highway Patrol reported road flooding and a one lane road bridge washed out near Indian Peak Road and Hersch Road about 8 miles southeast of Mariposa in Mariposa County.

Flood, Fresno

When
February 3, 2:41 PM PST
Where
Fresno County, 0.12 mi SW of Friant to 0.18 mi S of Friant
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.979, -119.722

California Highway Patrol reported road ponding/flooding near North Friant Road and Bugg Avenue near Millerton Lake in Fresno County.

Flood, Mariposa

When
February 3, 2:41 PM PST
Where
Mariposa County, 1.3 mi WSW of Elliott Corner to 1.72 mi WSW of Elliott Corner
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.460, -119.790

California Highway Patrol reported road flooding in several locations near Triangle Road and State Route 49 about 9 miles southeast of Midpines in Mariposa County.

Flood, Mariposa

When
February 3, 2:45 PM PST
Where
Mariposa County, 1.78 mi WSW of Elliott Corner to 1.28 mi WSW of Elliott Corner
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.460, -119.800

California Highway Patrol reported vehicle stuck in flood waters near Paso Pass Road and Stumpfield Mountain Road about 9 miles southeast of Midpines in mariposa County.

Flood, Mariposa

When
February 3, 2:56 PM PST
Where
Mariposa County, 1.65 mi E of Bootjack to 1.3 mi NNW of Usona
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.470, -119.850

California Highway Patrol reported road flooding on Italian Creek Road 6 miles southeast of Midpines in Mariposa County.

Flood, Fresno

When
February 3, 4:28 PM PST
Where
Fresno County, 4.18 mi S of Friant to 4.2 mi SSE of Friant
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.920, -119.710

California Highway Patrol reported roadway flooding on Reno Road and Auberry Road intersection just north of Gordon in Fresno County.

Flood, Madera

When
February 3, 4:30 PM PST
Where
Madera County, 4.41 mi SW of Indian Spgs to 4.94 mi SW of Indian Spgs
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.008, -119.790

California Highway Patrol reported roadway flooding on State Route 41 near Road 145 just southwest of Indian Springs in Madera County.

Heavy Rain, Fresno

When
February 3, 4:30 PM PST
Where
Fresno County, 2.61 mi WNW of Glorietta
Reported by
Trained Spotter
Coordinates
36.870, -119.710

Trained spotter report of 24 hour rainfall total of 1.04 inches in North Clovis in Fresno County.

Flood, Fresno

When
February 3, 5:01 PM PST
Where
Fresno County, 2.84 mi WSW of Marshall Station to 3.4 mi WSW of Marshall Station
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.010, -119.620

California Highway Patrol reports roadway flooding on the intersection of Harbour Drive and Millerton Road with about 6 to 8 inches of standing water just south of Millerton Lake in Fresno County.

Flood, Fresno

When
February 3, 5:10 PM PST
Where
Fresno County, 4.42 mi NW of Glorietta to 4.39 mi NNW of Glorietta
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.900, -119.720

California Highway Patrol reported roadway flooding near Copper Avenue and Auberry Road about 5 miles north northwest of Clovis in Fresno County.

Flood, Fresno

When
February 3, 5:10 PM PST
Where
Fresno County, Friant to 0.24 mi E of Friant
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.980, -119.720

California Highway Patrol reported road flooding between Belcher Road and Friant Road about 2 miles south of Millerton Lake in Fresno County.

Flood, Fresno

When
February 3, 5:38 PM PST
Where
Fresno County, 4.1 mi NNW of Clovis to 3.77 mi NE of Pinedale
Cause
Heavy Rain
Reported by
Public
Coordinates
36.870, -119.740

Public reported roadway flooding near Shepard Avenue and Maple Avenue in the city of Fresno in Fresno County.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2017Every state in 2017This day in weather historyWarnings in California, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 679312, 679297, 679313, 679298, 682039, 679300, 679301, 679302, 679303, 679304, 679305, 679306, 679307, 679314, 679308, 679309, 679310, 679311.